Tennessee, 2021Winter Storm in Tennessee, February 14 to 15, 2021
February 14 to 15, 2021 · NWS OHX · 24 events in 24 counties and zones
An Arctic airmass spread across Middle Tennessee from Thursday February 11 through Sunday February 14, 2021, bringing very cold temperatures in the teens and 20s along with lengthy periods of freezing drizzle. This led to ice forming on elevated surfaces such as trees and power lines, as well as bridges, overpasses, and some roadways.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13 million
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Arctic airmass spread across Middle Tennessee from Thursday February 11 through Sunday February 14, 2021, bringing very cold temperatures in the teens and 20s along with lengthy periods of freezing drizzle. This led to ice forming on elevated surfaces such as trees and power lines, as well as bridges, overpasses, and some roadways. As a major winter storm brought additional freezing rain, sleet, and snow to the area from Sunday evening February 14 into Monday February 15, 2021, the previous ice combined with the new ice, sleet, and snow to cause significant ice storm damage across parts of east-central Middle Tennessee, as well as create massive travel disruptions areawide. Locations from Giles and Lincoln Counties northeastward to Pickett and northern Fentress Counties received anywhere from 0.5 to over 1 of ice accretion from the combination of the weekend freezing drizzle plus new freezing rain. Numerous trees and power lines were downed in many counties, resulting in tens of thousands of power outages, with the worst damage affecting Lincoln, Bedford, Coffee, Cannon, Putnam, Overton, and northern Fentress Counties. Elsewhere, 2 to 3 inches of combined sleet and snow along with the frigid temperatures caked most surfaces in a thick layer of ice, with travel coming to a standstill across the northwestern half of Middle Tennessee - including the Nashville metro area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Feb 14, 5:34 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Feb 14, 5:34 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
534 PM CST Sun Feb 14 2021
.UPDATE...
FOR 00Z AVIATION DISCUSSION.
&&
.DISCUSSION...
Surface analysis reveals that the arctic airmass is in control with
temperatures ranging from 15 to 20 northwest to near 30 Plateau. 1st
batch of measurable precip expected tonight with the latest Hrrr
showing the reflectivity returns reaching into our southwest
counties just after 00Z. The activity, though generally on the light
side, will overspread the area by 06Z. The lull between this 1st
assault and the 2nd more formidable punch will begin toward sunrise
and last until mid to late morning. At that time the 2nd and much
stronger wave of heavier wintry precipitation will commence. Latest
storm total liquid equivalent qpf looks like 0.75" to 1" across the
mid state. So moving forward, this is all about precip type. Most
area road temperatures are below freezing. The arctic air is in
place.
For tonight, mostly snow far northwest with amounts of around 1
inch. For central areas, a mixture of sleet(primarily) and freezing
rain. Sleet accumulation up to one quarter inch and ice accumulation
up to one tenth of an inch. For eastern areas, ice accumulation up
to one tenth of an inch. These amounts are for tonight only.
On Monday, the heavier precip arrives by noon and overspreads the
area. A west to east transition from mixed precip to snow will
quickly take place. The sleet amount across central areas will cut
down on the snow accumulation totals. The Plateau area will see the
least snow, because the warm nose will be too pronounced in our east.
The heavier precip will end by evening with light snow following
through Tuesday morning.
The WSW will go into effect at 6 PM this evening with the advisory
terminating at that time. The warning will continue until 6 AM Tues
morning.
Storm total amounts are as follows.....western areas 4-8 inches of
snow....central area 2-6 inches of snow and two tenths to four
tenths of an inch of ice...eastern areas up to 2 inches of snow
and one quarter inch of ice.
I want to point out that the 6 inch totals of the central zone will
be on the western side, with the 2 inch totals on the eastern side.
The higher elevations of the Plateau may end up seeing mostly rain
with this event. as the main surface energy lifts northeastward, the
warm layer of air at the 3kft to 6kft level will increase.
Moving on, still looking at a mid week storm system. Looks like
another round of winter precip coming up. Best chance of appreciable
snowfall will again be in our northwest.
For the extended temps, teens for lows on Wed morning. A slight
warming trend will follow but again, temps may not recover enough
for that next winter system. By the tail end of the fcst,
temperatures will approach seasonal norms, hopefully. There looks
to be a slight chance of rain on day 7, Sunday.
&&
.AVIATION...
00Z TAF DISCUSSION.
IFR to LIFR conditions expected throughout the TAF period with
low cigs and low vis due to wintry prcp. First batch of wintery
prcp arrives tonight around 03Z for CKV/BNA/MQY with -SN at CKV
otherwise -FZRA for BNA/MQY. Should see a transition to -SN for
BNA/MQY between 16 to 20Z tomorrow with lowering cigs. For CSV
cigs will remain LIFR through the TAF period with fluctuations in
vis due to periods of -FZRA and -RA. Timing of prcp type is
problematic across the area, so amendments will likely be needed.
Northerly winds around 5 to 10 kts expected all terminals.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST this evening for Bedford-
Cannon-Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.
Winter Storm Warning until 6 AM CST Tuesday for Bedford-Cannon-
Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence-
Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett-
Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van
Buren-Warren-Wayne-White-Williamson-Wilson.
&&
DISCUSSION......21
AVIATION........Adcock
Hazardous weather outlook, Feb 14, 5:00 AM CST, 14 hours before
Hazardous Weather Outlook
National Weather Service Nashville TN
500 AM CST Sun Feb 14 2021
TNZ005>011-023>034-056>066-075-077>080-093>095-151100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
500 AM CST Sun Feb 14 2021
This Hazardous Weather Outlook is for Middle Tennessee.
.DAY ONE...Today and tonight.
Patchy freezing drizzle and freezing fog will occur this morning.
Slick spots are expected to develop, especially on elevated
surfaces. A few patches of light freezing rain and sleet are possible
this afternoon.
A Winter Storm Warning begins tonight with freezing rain spreading
across the area and some snow and sleet for the far northwest.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A Winter Storm Warning will continue Monday and Monday night.
Significant ice and snow will spread across Middle Tennessee making
travel difficult.
Another round of wintry weather will be possible Wednesday night and
Thursday with ice and snow accumulations possible.
.SPOTTER INFORMATION STATEMENT...
Spotter reports of snow and ice are greatly appreciated. The best way
to relay your reports is through social media on Facebook or Twitter.
13
Winter Storm, Bedford
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Bedford forecast zone
- Property damage
- $1.1 million
- Reported by
- Emergency Manager
- Coordinates
- 35.514, -86.459 (the zone’s center; the record gives no point)
Freezing rain brought ice accumulations up to 1/2 inch across Bedford County, resulting in dozens of downed trees, power lines, and power poles. Some trees, power lines, and power poles fell onto homes and blocked numerous roads. Damage estimates from the Tennessee Emergency Management Agency reached 1.08 million dollars.
Winter Storm, Cannon
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Cannon forecast zone
- Property damage
- $146,000
- Reported by
- Emergency Manager
- Coordinates
- 35.809, -86.062 (the zone’s center; the record gives no point)
Freezing rain brought ice accumulations up to 1/2 inch across Cannon County, resulting in dozens of downed trees, power lines, and power poles. Some trees, power lines, and power poles fell onto homes and blocked numerous roads. Damage estimates from the Tennessee Emergency Management Agency reached 250,000 dollars.
Winter Storm, Coffee
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Coffee forecast zone
- Property damage
- $1.1 million
- Reported by
- Emergency Manager
- Coordinates
- 35.491, -86.075 (the zone’s center; the record gives no point)
Freezing rain brought ice accumulations up to 1/2 inch across Coffee County, resulting in dozens of downed trees, power lines, and power poles. Some trees, power lines, and power poles fell onto homes and blocked numerous roads. Damage estimates from the Tennessee Emergency Management Agency reached 1.12 million dollars.
Winter Storm, Dekalb
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Dekalb forecast zone
- Property damage
- $379,000
- Reported by
- Emergency Manager
- Coordinates
- 35.980, -85.833 (the zone’s center; the record gives no point)
Freezing rain brought ice accumulations up to 1/2 inch across De Kalb County, resulting in dozens of downed trees, power lines, and power poles. Some trees, power lines, and power poles fell onto homes and blocked numerous roads. Damage estimates from the Tennessee Emergency Management Agency reached 379,000 dollars.
Winter Storm, Fentress
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Fentress forecast zone
- Property damage
- $2.3 million
- Reported by
- Emergency Manager
- Coordinates
- 36.381, -84.932 (the zone’s center; the record gives no point)
Freezing rain brought ice accumulations up to 1/2 inch across Fentress County, especially northern parts of the county, resulting in dozens of downed trees, power lines, and power poles. Some trees, power lines, and power poles fell onto homes and blocked numerous roads. Damage estimates from the Tennessee Emergency Management Agency reached 2.26 million dollars.
Winter Storm, Jackson
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Jackson forecast zone
- Property damage
- $1.3 million
- Reported by
- Emergency Manager
- Coordinates
- 36.359, -85.673 (the zone’s center; the record gives no point)
Freezing rain brought ice accumulations up to 1/2 inch across Jackson County, resulting in dozens of downed trees, power lines, and power poles. Some trees, power lines, and power poles fell onto homes and blocked numerous roads. Damage estimates from the Tennessee Emergency Management Agency reached 1.26 million dollars.
Winter Storm, Overton
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Overton forecast zone
- Property damage
- $3.2 million
- Reported by
- Emergency Manager
- Coordinates
- 36.345, -85.288 (the zone’s center; the record gives no point)
Freezing rain brought ice accumulations up to 1/2 inch across Overton County, resulting in dozens of downed trees, power lines, and power poles. Some trees, power lines, and power poles fell onto homes and blocked numerous roads. Parts of Overton County were without electricity for up to 2 weeks. Damage estimates from the Tennessee Emergency Management Agency reached 3.24 million dollars.
Winter Storm, Pickett
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Pickett forecast zone
- Property damage
- $342,000
- Reported by
- Emergency Manager
- Coordinates
- 36.558, -85.075 (the zone’s center; the record gives no point)
Freezing rain brought ice accumulations up to 1/2 inch across Pickett County, resulting in dozens of downed trees, power lines, and power poles. Some trees, power lines, and power poles fell onto homes and blocked numerous roads. Damage estimates from the Tennessee Emergency Management Agency reached 342,000 dollars.
Winter Storm, Putnam
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Putnam forecast zone
- Property damage
- $3.0 million
- Reported by
- Emergency Manager
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
Freezing rain brought ice accumulations up to 1/2 inch across Putnam County, resulting in dozens of downed trees, power lines, and power poles. Some trees, power lines, and power poles fell onto homes and blocked numerous roads. Parts of Putnam County were without electricity for up to 2 weeks. Damage estimates from the Tennessee Emergency Management Agency reached 2.996 million dollars.
Winter Storm, Smith
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Smith forecast zone
- Property damage
- $156,000
- Reported by
- Emergency Manager
- Coordinates
- 36.251, -85.957 (the zone’s center; the record gives no point)
Freezing rain brought ice accumulations up to 1/2 inch across Smith County, mainly southeastern portions of the county, resulting in dozens of downed trees, power lines, and power poles. Some trees, power lines, and power poles fell onto homes and blocked numerous roads. Damage estimates from the Tennessee Emergency Management Agency reached 156,000 dollars.
Winter Storm, Giles
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Giles forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 35.202, -87.035 (the zone’s center; the record gives no point)
A wintry mix of sleet and freezing rain brought sleet accumulations up to 2 inches and ice accumulations up to 1/4 inch across Giles County. Roads across the county were ice covered and impassable, with most businesses and schools closed for the entire week.
Winter Storm, Marshall
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- Social Media
- Coordinates
- 35.469, -86.765 (the zone’s center; the record gives no point)
A wintry mix of sleet and freezing rain brought sleet accumulations up to 2 inches and ice accumulations up to 1/4 inch across Marshall County. Roads across the county were ice covered and impassable, with most businesses and schools closed for the entire week.
Winter Storm, Rutherford
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Rutherford forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 35.843, -86.417 (the zone’s center; the record gives no point)
A wintry mix of sleet and freezing rain brought sleet accumulations up to 2 inches and ice accumulations up to 1/4 inch across Rutherford County. Roads across the county were ice covered and impassable, with most businesses and schools closed for the entire week.
Winter Storm, Wilson
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Wilson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.155, -86.298 (the zone’s center; the record gives no point)
A wintry mix of snow, sleet and freezing rain brought snow accumulations up to 1/2 inch, sleet accumulations up to 2.5 inches and ice accumulations up to 1/4 inch across Wilson County. Roads across the county were ice covered and impassable, with most businesses and schools closed for the entire week.
Winter Storm, Macon
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Macon forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 36.532, -86.007 (the zone’s center; the record gives no point)
A wintry mix of sleet and freezing rain brought sleet accumulations up to 2.5 inches and ice accumulations up to 1/4 inch across Macon County. Roads across the county were ice covered and impassable, with most businesses and schools closed for the entire week.
Winter Storm, Lawrence
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.217, -87.396 (the zone’s center; the record gives no point)
A wintry mix of snow and sleet brought snow accumulations up to 1/2 inch and sleet accumulations up to 2.5 inches across Lawrence County. Roads across the county were ice covered and impassable, with most businesses and schools closed for the entire week.
Winter Storm, Maury
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Maury forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.617, -87.077 (the zone’s center; the record gives no point)
A wintry mix of snow and sleet brought snow accumulations up to 1/2 inch and sleet accumulations up to 2.5 inches across the county. Roads were ice covered and impassable, with most businesses and schools closed for the entire week.
Winter Storm, Williamson
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Williamson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 35.894, -86.899 (the zone’s center; the record gives no point)
A wintry mix of snow and sleet brought snow accumulations up to 1/2 inch and sleet accumulations up to 2.5 inches across the county. Roads were ice covered and impassable, with most businesses and schools closed for the entire week.
Winter Storm, Davidson
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Davidson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.171, -86.777 (the zone’s center; the record gives no point)
A wintry mix of snow and sleet brought snow accumulations up to 1/2 inch and sleet accumulations up to 2.5 inches across the county. Roads were ice covered and impassable, with most businesses and schools closed for the entire week.
Winter Storm, Sumner
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Sumner forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.469, -86.460 (the zone’s center; the record gives no point)
A wintry mix of snow and sleet brought snow accumulations up to 1/2 inch and sleet accumulations up to 2.5 inches across the county. Roads were ice covered and impassable, with most businesses and schools closed for the entire week.
Winter Storm, Dickson
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Dickson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.149, -87.357 (the zone’s center; the record gives no point)
A wintry mix of snow and sleet brought snow accumulations up to 1/2 inch and sleet accumulations up to 2 inches across the county. Roads were ice covered and impassable, with most businesses and schools closed for the entire week.
Winter Storm, Montgomery
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.497, -87.383 (the zone’s center; the record gives no point)
A wintry mix of snow and sleet brought snow accumulations up to 1/2 inch and sleet accumulations up to 1.5 inches across the county. Roads were ice covered and impassable, with most businesses and schools closed for the entire week.
Winter Storm, Stewart
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Stewart forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.501, -87.838 (the zone’s center; the record gives no point)
A wintry mix of snow and sleet brought snow accumulations up to 1/2 inch and sleet accumulations up to 1.5 inches across the county. Roads were ice covered and impassable, with most businesses and schools closed for the entire week.
Winter Storm, Houston
- When
- February 14, 7:00 PM CST to February 15, 8:00 PM CST
- Where
- Houston forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.286, -87.717 (the zone’s center; the record gives no point)
A wintry mix of snow and sleet brought snow accumulations up to 1/2 inch and sleet accumulations up to 1.5 inches across the county. Roads were ice covered and impassable, with most businesses and schools closed for the entire week.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Heavy Snow in Texas, February 14 to 17, 20213 deaths · $60,000 · 31 events
- Avalanche in Colorado, February 14, 20212 deaths · 2 events
- Ice Storm and Winter Storm in Kentucky, February 14 to 16, 20211 death · 2 injured · 46 events
- Cold in Oklahoma, February 14 to 16, 20211 death · 48 events
- Cold in Texas, February 14 to 16, 2021$31 million · 31 events
- Winter Storm in Kentucky, February 14 to 15, 20211 death · 1 injured · 22 events
- Cold in Texas, February 14 to 16, 20211 death · 21 events
- Cold in Louisiana, February 14 to 16, 20211 death · 17 events
- Heavy Snow in Indiana, February 14 to 16, 20214 injured · $675,000 · 39 events
- Winter Storm and Extreme Cold in Missouri, February 14 to 16, 2021$95,000 · 65 events
- Extreme Cold in Missouri, February 14 to 16, 2021111 events
- Winter Weather and Sleet in Mississippi, February 14, 2021$485,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946029, 946030, 946031, 946032, 946033, 946034, 946035, 946036, 946037, 946038, 946039, 946040, 946041, 946042, 946043, 946044, 946045, 946046, 946047, 946048, 946049, 946050, 946051, 946052.